Missouri, 2005

Flash Flooding and Flooding in Missouri, January 4 to 6, 2005

January 4 to 6, 2005 · NWS SGF · 4 events in 1 county or zone

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Vernon County, numerous roads and low lying areas were inundated and impassable by motorists countywide.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Vernon County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected include, a section of Highway 54 two miles east of Deerfield, several impassable low water crossings countywide, and a section of a county road three miles south of Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 5:37 AM CST, 10 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 5:37 AM CST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CST TUE JAN 4 2005

LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE
MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE.  MAIN CONCERNS IN THE SHORT
TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE
NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES.

NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND
WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS
WRITING.  FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT
HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH
TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE
FREEZING IN THE NORTHWEST COUNTIES.  WATER VAPOR SHOWS HUGE CLOSED
UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE
STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY
REGIONS.

FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE
ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO
LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA.  AM REALLY NOT
EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE
GUIDANCE TEMPS BEING ATTAINED TODAY.  WITH 100% CLOUD COVER AND NEAR
100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES.
HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE
SLIGHTLY NORTH.  SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE
RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS
AND HAVE REDUCED THE FLASH FLOOD GUIDANCE.  HIGHEST QPF TOTALS LOOK
TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A
FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS
TO SALEM LINE.  ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL
CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST
IN FLOOD.  TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY
NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING
RAIN TODAY.

FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE
AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE
FORECAST AREA.  THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN
HALF OF THE CWA.  TEMPERATURE PROFILES INDICATE THAT MY NORTHERN
MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND
PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES.  WITH
THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO
WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW.  THIS
AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN
ADVISORY THIS MORNING.  IF LATER MODEL TRENDS SUGGEST COLDER AIR
MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL
TRENDS WOULD LEAN TOWARDS AN ADVISORY.

FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST
ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE
IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY.
AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE
WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF
SNOW.  IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND
THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY
OF ACCUMULATION WITH THIS SYSTEM.  PRECIPITATION SHOULD END BY
WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH
COLDER TEMPERATURES.  CURRENTLY GOING WITH THE TEENS IN THE WEST
WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST
SECTIONS.

FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE
AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE
WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING.  TEMPERATURE
PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY
SNOW FOR NOW.

LINDENBERG
&&

.AVIATION...
ISENTROPICALLY INDUCED LIGHT TO MODERATE RAIN OVER THE STATIONARY
FRONT WILL CONTINUE OVER MUCH OF THE 24 HOUR TERMINAL AERODROME
FORECAST FOR BOTH JOPLIN AND SPRINGFIELD.  THIS RAIN SHIELD WILL
CAUSE FLIGHT CONDITIONS TO REMAIN IFR TO LIFR THROUGH TODAY.  WINDS
WILL PERSIST OUT OF THE NORTHEAST AT AROUND 9 TO 12 MPH.

CRAMER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE.
FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR
TO SALEM LINE.
.KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR BOURBON COUNTY.
FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD
COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 4, 1:46 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CST TUE JAN 4 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
146 PM CST TUE JAN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  MODERATE TO HEAVY RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
  ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. THE HEAVY RAIN
  WILL CAUSE SIGNIFICANT RISES AS WELL AS FLOODING ON AREA RIVERS
  AND STREAMS. IN ADDITION...THE POTENTIAL EXISTS FOR FLOODING OF
  LOW WATER CROSSINGS AND OTHER LOW LYING AREAS. FOR MORE DETAILS ON
  THE FLOOD THREAT REFER TO THE FLOOD WATCH PRODUCT.

  TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT NORTHWEST OF A
  VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS
  COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES.
  FOR MORE INFORMATION ON THE ICING THREAT REFER TO THE WINTER
  WEATHER ADVISORY PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY
  WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING.

  ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST
  PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE
  ACCUMULATIONS ARE POSSIBLE THERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IZZI

In the hours before

Local storm report, Jan 4, 12:50 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      AVA                     36.95N 92.65W
01/04/2005                   DOUGLAS            MO   PUBLIC

            STATE HIGHWAYS FF AND Y FLOODED. HUNTER, TURKEY AND
            COWSKIN CREEKS OUT OF BANKS.

TERRY
Local storm report, Jan 4, 1:57 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 N NORTHVIEW           37.29N 93.00W
01/04/2005                   WEBSTER            MO   EMERGENCY MNGR

            LOW WATER CROSSING FLOODED JUST NORTH OF I-44 ON
            GREENWOOD ROAD

0120 PM     FLASH FLOOD      2 NW FORDLAND           37.19N 92.98W
01/04/2005                   WEBSTER            MO   EMERGENCY MNGR

            PANTHER CREEK HAS FLOODED LOCATIONS EAST OF N. IRON
            MOUNTAIN ROAD NEAR FORDLAND.

SAW
Local storm report, Jan 4, 3:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 NW GALENA             36.83N 93.51W
01/04/2005                   STONE              MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 13 BETWEEN ELSEY AND GALENA

SAW
Local storm report, Jan 4, 3:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      NOEL                    36.55N 94.48W
01/04/2005                   MCDONALD           MO   LAW ENFORCEMENT

            WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
            CONTINUES TO RISE ON THE ELK RIVER.

SAW
Local storm report, Jan 4, 3:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      6 SE CASSVILLE          36.62N 93.79W
01/04/2005                   BARRY              MO   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 76. REPORTED BY LAW
            ENFORCEMENT.

0300 PM     FLASH FLOOD      REEDS SPRING            36.75N 93.38W
01/04/2005                   STONE              MO   LAW ENFORCEMENT

            FLOODED ROADS

0300 PM     FLASH FLOOD      2 W VERONA              36.97N 93.84W
01/04/2005                   LAWRENCE           MO   LAW ENFORCEMENT

            LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED

0300 PM     FLASH FLOOD      5 SW POTTERSVILLE       36.65N 92.09W
01/04/2005                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAY MM CLOSED DUE TO FLOODING

0300 PM     FLASH FLOOD      1 W MOODY               36.53N 92.00W
01/04/2005                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAY 142 CLOSED DUE TO FLOODING

TERRY
Local storm report, Jan 4, 3:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CST TUE JAN 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
01/04/2005                   NEWTON             MO   LAW ENFORCEMENT

            STREET FLOODING.

TERRY

The radar

The Pleasant Hill radar (KEAX), 111 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Vernon

When
January 4, 3:50 PM CST to 10:00 PM CST
Where
Vernon County, 2 mi E of Deerfield
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -94.517

Flood, Vernon

When
January 4, 10:00 PM CST to January 5, 3:01 AM CST
Where
Vernon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Flash Flood, Vernon

When
January 5, 3:01 AM CST to 12:15 PM CST
Where
Vernon County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -94.333

Flood, Vernon

When
January 5, 12:15 PM CST to January 6, 12:30 PM CST
Where
Vernon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435304, 5435305, 5435306, 5435307.